Tennessee, 2001

Hail and Damaging Winds in Tennessee, June 4, 2001

June 4, 2001 · NWS OHX · 7 events in 4 counties and zones

5 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 12:25 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 4, 12:25 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
125 PM CDT MON JUN 4 2001

WELL...CONVECTION IS POPPING UP ALL OVER THE MID SOUTH. MAINLY
FOCUSING MECHANISMS. THE WARM FRONT STRETCHES FROM PAH-BNA-CSV. LINE
OF STRONG TO SEVERE STORMS (ASSOCIATED WITH OUTFLOW FROM LAST
NIGHTS MO MCS COMPLEX) OVER WRN KY INTO THE BOOTHEEL OF MO WILL TRACK
EASTWARD INTO CENTRAL KY AND NORTHERN MIDDLE TN. SPC BAT PHONE
RANG AT 1220 PM...A WATCH HAS BEEN ISSUED FOR THE NORTHERN 1/2.
UPDATED THE HWO AT HIGH NOON TO ADDRESS VERY UNSTABLE. LOOKS LIKE THE
MODELS NAILED THE H5 LOW AND VORT MAXES OVER LA/MS AND THIS TOO IS
MOVING TOWARD MIDDLE TN.

WE HAVE ALREADY HIT THE TRIGGER TEMPS AND DEW POINTS ARE IN THE
UPPER 60S TO LOWER 70S. WITH CAPES IN THE 2000 J/KG...AND SWEATS
AROUND 500...STORMS IN THE FIRST PERIOD MAY BE SEVERE (THIS
EVENING).

AS FOR MODEL DATA AND LOOKING INTO THE FUTURE...WE ARE KIND OF IN
THE SQUEEZE...WITH H5 LOW MOVING NORTH OUT OF LA...AND BRINGING GOBS
OF MOISTURE NORTHWARD FROM MS/LA...WHILE BOUNDARIES GET DISPLACED
FROM PESKY FRONT TO THE NORTH ON TUE. ANOTHER COLD FRONT MOVES
OUT OF THE PLAINS TO JUST NORTH OF STL BY WEDNESDAY. REGARDING THE
SRN SYSTEM...THE MODELS CONTINUE (3RD RUN IN A ROW) TO DEPICT SYSTEM
DEVELOPMENT OVER THE GLFMEX. MODELS ARE TRYING TO BRING THIS FEATURE
NWD AND WIDESPREAD PRECIP INTO THE CNTRL GULF COAST STATES..TN
VALLEY...AND SERN US.

MOS IS SURE ADVERTISING POPS WITH A VERY CONFLUENT FLOW FROM THE
GLFMEX AND POSSIBLE BOUNDARIES FROM CONVECTION TO THE NORTH.  FRH
DATA HAS PRECIP FROM NOW TIL 60 HOURS ON THE ETA. MAV HAS 80 POPS
FOR TUESDAY FOR US. WITH A VERY UNSTABLE AIRMASS WITH MODERATE
HIGH CAPE AND LIS AGAIN IN THE -2 TO -5 RANGE ON TUE...WILL KEEP THE
THEME OF SCATTERED POPS...POSSIBLY HIGHER FOR TUESDAY GOING.

PRELIMINARY NUMBERS FOR COORDINATION ONLY...

BNA EE 069/083 069/082  4654
CSV EE 067/080 067/079  3654

.BNA...SEVERE THUNDERSTORM WATCH NE 1/2 TIL 700 PM CDT...
JDG

In the hours before

Special weather statement, Jun 4, 11:10 AM CST, 5 hours 55 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-051030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 PM CDT MON JUN 4 2001

...SOME AFTERNOON AND EVENING STRONG TO SEVERE STORMS...

THE MAIN WARM FRONT STRETCHES FROM PADUCAH TO NASHVILLE TO
CHATTANOOGA. WARM UNSTABLE AIR LIES SOUTH OF THIS FRONT ACROSS MUCH
OF MIDDLE TENNESSEE. HOWEVER...AN OUTFLOW BOUNDARY FROM AN
OVERNIGHT THUNDERSTORM COMPLEX OVER MISSOURI HAS INITIATED NEW
STORMS OVER WESTERN KENTUCKY. THIS ACTIVITY WILL BE SWINGING ACROSS
NORTHERN MIDDLE TENNESSEE THIS AFTERNOON.

MEANWHILE...THE COMBINATION OF A VERY MUGGY UNSTABLE AIRMASS...AND
AFTERNOON HEATING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE ENTIRE AREA. CONSEQUENTLY...SOME OF THESE STORMS WILL
REACH SEVERE THRESHOLDS. SOME STORMS MAY PRODUCE UP TO QUARTER SIZE
HAIL...WIND GUSTS EXCEEDING 50 MPH...FREQUENT LIGHTNING...AND
TORRENTIAL DOWNPOURS.  DUE TO THE AMOUNT OF MOISTURE IN THE AIR...
SOME LOCATIONS COULD RECEIVE TO UP TO 1 INCH OF RAIN IN LESS THAN 1
HOUR.

THE GREATEST LIKELIHOOD OF STORMS WILL BE NORTH OF A LINDEN TO
LEWISBURG TO WINCHESTER LINE.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS IS POSSIBLE THROUGH
THIS EVENING.  STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR
SHORT TERM FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

JDG
Special weather statement, Jun 4, 1:19 PM CST, 3 hours 46 minutes before
TNZ005>011-023-025>034-059-062>066-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT MON JUN 4 2001

...SEVERE THUNDERSTORM WATCH TIL 700 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR AREAS ALONG AND NORTH OF A DOVER TO MURFREESBORO TO CROSSVILLE
LINE. THIS INCLUDES THE CITIES OF NASHVILLE...CLARKSVILLE...
COOKEVILLE AND PORTLAND.

A WARM AND VERY UNSTABLE AIRMASS IS OVER THE ENTIRE WATCH AREA. A
LINE OF STRONG TO SEVERE STORMS OVER WESTERN KENTUCKY WILL MOVE
ACROSS EXTREME NORTHERN MIDDLE TENNESSEE...AND THE NORTHERN
CUMBERLAND PLATEAU THIS AFTERNOON INTO EARLY EVENING.

SOME STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL...WIND GUSTS
EXCEEDING 50 MPH...FREQUENT LIGHTNING...AND TORRENTIAL DOWNPOURS.
DUE TO THE AMOUNT OF MOISTURE IN THE AIR...SOME LOCATIONS COULD
RECEIVE TO UP TO 1 INCH OF RAIN IN LESS THAN 1 HOUR.

STAY TUNED TO NOAA WEATHER RADIO OR THIS STATION FOR SHORT TERM
FORECASTS...STATEMENTS AND POSSIBLE WARNINGS.

JDG

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 4, 5:05 PM CST
Where
Lawrence County, 10 mi E of Loretto
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.083, -87.267

70 mph wind gust was estimated by spotter

Thunderstorm Wind, Lincoln

When
June 4, 5:10 PM CST
Where
Lincoln County, Kelso
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.133, -86.467

Law enforcement reported a tree down on U.S. Highway 64.

Hail, Lawrence

When
June 4, 5:25 PM CST
Where
Lawrence County, 5 mi E of Lawrenceburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.250, -87.250

Spotter reported dime size hail.

Thunderstorm Wind, Giles

When
June 4, 5:25 PM CST
Where
Giles County, 6 mi W of Pulaski
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -87.117

Law enforcement reported a tree down on U.S. Highway 64.

Thunderstorm Wind, Lawrence

When
June 4, 5:44 PM CST
Where
Lawrence County, 10 mi W of Lawrenceburg
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.250, -87.517

Spotter reported gust to 60 mph. Also, small trees were down at Deerfield.

Thunderstorm Wind, Franklin

When
June 4, 6:00 PM CST
Where
Franklin County, St Andrews
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -85.883

Police department reported 60 mph wind gust.

Hail, Franklin

When
June 4, 6:16 PM CST
Where
Franklin County, 1 mi E of Decherd
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -86.067

Police department reported dime size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250981, 5250982, 5250983, 5250984, 5250985, 5250986, 5250987.